Medical Professionals Online

Higher Kidney Stone Risk For Postmenopausal Women On Estrogen Therapy

September 23, 2017

Healthy postmenopausal women who receive estrogen therapy have a higher risk of developing kidney stones (nephrolithiasis), according to researchers from Dallas, Texas, in an article published in Archives of Internal Medicine, October 11. Estrogen therapy, also known as estrogen replacement therapy uses estrogen hormones to treat the symptoms of menopause. The therapy can reduce or eliminate menopause symptoms, such as disturbed sleep, vaginal dryness and hot flashes - it is also thought to reduce osteoporosis.

As background information to the article, the authors write:

Nephrolithiasis is a common condition that affects 5 percent to 7 percent of postmenopausal women in the United States. Because the process of kidney stone formation is influenced by a variety of lifestyle and other health-related factors, the true impact of estrogen therapy on the risk of kidney stone formation is difficult to infer from observational studies.

Researchers from the University of Texas Southwestern Medical Center, Dallas, gathered information from two trials: 10,739 women with hysterectomy - they were all postmenopausal. They had received either estrogen only therapy or placebo therapy. 7.1 years' worth of data was collected. 16,608 women without hysterectomy - they were all postmenopausal. They had received either estrogen plus progestin therapy or placebo therapy. 5.6 years' worth of data was collected. The two trials were from the Women's Health Initiative Hormone Therapy Trials.

In both trials, 335 women receiving estrogen developed kidney stones, compared to 284 of the placebo patients. Initial risk factors were similar in both groups. The researchers report that they found a significantly increased risk of kidney stones among the women receiving estrogen therapy.

According to their calculations, the annualized incidence rate for kidney stones were: 39 per 100,000 in the estrogen groups 34 per 100,000 in the placebo groups They also found that women who already had a history of kidney stones did not have a significantly increased risk while on estrogen therapy.

They did not detect any link between kidney stone risk and BMI (body mass index), age, prior hormone therapy, coffee usage, thiazide diuretics usage, or ethnicity.

The investigators concluded:

(our results) indicate that estrogen therapy increases the risk of nephrolithiasis in healthy postmenopausal women. The mechanisms underlying this higher propensity remain to be determined. In view of the sizable prevalence of nephrolithiasis in this segment of the population, these findings need to be considered in the decision-making process regarding postmenopausal estrogen use. About Kidney Stones Kidney stones, or nephrolithiasis are usually comprised of calcium oxalate, a compound. They are the result of an accumulation of dissolved minerals in the inner lining of the kidneys. They can build up to become as big as a golf ball, while maintaining a sharp, crystalline structure.

A patient with a small kidney stone may pass it out through the urinary tract and experience no symptoms. Bigger ones, however, can be extremely painful as they make their way into the urinary tract and of the body.

Kidney stones that stay inside the body can cause severe pain in the tube that connects the kidney to the bladder (ureter). The ureter may become blocked, obstructing the path urine uses to leave the body.

The most common symptoms of kidney stones include severe pain in the groin or side, blood in urine, nausea, vomiting, pus in urine (or white blood cells), reduced urine excretion, a burning sensation when urinating, a persistent urge to urinate, and if there is an infection there may also be fever and chills.

Click here to read about kidney stones in more detail.

"Postmenopausal Hormone Use and the Risk of Nephrolithiasis - Results From the Women's Health Initiative Hormone Therapy Trials"
Naim M. Maalouf, MD; Alicia H. Sato, MSc; Brian J. Welch, MD; Barbara V. Howard, PhD; Barbara B. Cochrane, PhD, RN, FAAN; Khashayar Sakhaee, MD; John A. Robbins, MD, MHS
Arch Intern Med. 2010;170(18):1678-1685. doi:10.1001/archinternmed.2010.342